Texas, 2018

Hail and Damaging Winds in Texas, May 17, 2018

May 17, 2018 · NWS MAF · 4 events in 3 counties and zones

An upper ridge extended up from Mexico across the panhandle of Texas and to the front range of the Rocky Mountains. A good amount of moisture was in place across the much of the area as far west as the Guadalupe Mountains of Texas and New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper ridge extended up from Mexico across the panhandle of Texas and to the front range of the Rocky Mountains. A good amount of moisture was in place across the much of the area as far west as the Guadalupe Mountains of Texas and New Mexico. There was also a good amount of lift, and lingering boundaries helped with the development of storms area-wide. These storms produced large hail and strong winds in both southeast New Mexico and west Texas as far south as Terrell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 2:25 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 17, 2:25 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
325 PM CDT Thu May 17 2018

.DISCUSSION...

Upper ridge extending up from Mexico across the Panhandle to the
Front Range while a trough remains over the Great Basin.  This
trough will move east reaching the Rockies Friday and move onto the
Central plains Early Saturday.  High pressure will return behind it
as the next upper trough builds down the West Coast Sunday and
wobbles east the next few days.

Temperatures heated up quickly this morning and running above
yesterday... reaching the upper 90s by 18z.  Expect highs in the
upper 90s pushing 100 for much of the area Friday and Saturday so
stayed at or above guidance.  A cold front Sunday may make it into
the northern part of the area but does not appear to blow through
the area but may slowly bridge through the region overnight.  Sunday
should be cooler but would be from more clouds and some rain around
the area not from the front.  May see a few cooler days after that
with highs in the 80s.

Expect to see the development of a dry line later today but as of
18z the moisture was pushed all the way up against the mountains
with dewpts in the 50s nearly areawide.  Had some storms develop
over Pecos and Terrell counties well before noon... usually an
indication of a busy day.  Expect storm coverage to increase and
shift east tonight.  Had a few severe storms the past couple
afternoons... with steep lapse rates... decent cape... and lingering
boundaries may see more today.  The best chance of rain tonight
looks to be for the NE Permian Basin as models develop storms that
track across there this evening.  Friday and Saturday storm chances
look less with only isolated for the east.  Storm chances increase
Sunday with the front in the area and additional chances of storms
in the extended ahead of the next upper trough.

&&

.FIRE WEATHER...

Dry lightning is the main concern this afternoon across the RFW. RH's
haven't fallen as much as forecast, but gusty winds will be possible
in and around thunderstorms. RH recovery across SE New Mexico south
to the Marfa Plateau will generally be poor at night while recovery
elsewhere will be good. More windy and dry conditions are expected
Friday across western portions of the area. Will leave the current
Fire Weather Watch as it for Friday as portions of the watch may get
some rain this evening and need to be cancelled. Very dry and warm
conditions will continue into the weekend. Conditions improve
Saturday night and Sunday. Conditions look to improve considerably
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  98  69  95 /  30  10  10  10
Carlsbad                       60  96  58  97 /  10   0   0   0
Dryden                         71  99  69  96 /  10  10  10  10
Fort Stockton                  70  98  66  98 /  20  10  10  10
Guadalupe Pass                 64  88  61  88 /   0   0   0   0
Hobbs                          61  95  57  94 /  10   0  10   0
Marfa                          55  90  50  91 /  10   0  10   0
Midland Intl Airport           69 100  67  98 /  20  10  10  10
Odessa                         69  99  67  97 /  10  10  10  10
Wink                           64 100  61 100 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     Fire Weather Watch from Friday morning through Friday evening
     for Guadalupe Mountains-Southeast Plains.

TX...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains.

     Fire Weather Watch from Friday morning through Friday evening
     for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
     Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

&&

29/72
Hazardous weather outlook, May 17, 1:54 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
254 PM CDT Thu May 17 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
254 PM CDT Thu May 17 2018 /154 PM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon
through early this evening mainly over the central and eastern
Permian Basin...Trans Pecos...the Davis Mountains...and through the
Stockton Plateau. The strongest of these storms will be capable of
producing large hail and strong and damaging winds. Areas of blowing
dust will occur in and near any thunderstorm.

The combination of dry fuels...very low relative humidities...hot
temperatures...and winds around 20 mph are resulting in critical
fire weather conditions this afternoon. A Red Flag Warning is in
effect Thursday for the Guadalupe Mountains and the Southeastern New
Mexico plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The combination of dry fuels...very low relative humidities...hot
temperatures...and winds around 20 mph will result in critical fire
weather conditions again on Friday. The areas affected will be mainly
SE NM south the the Davis Mountains.

Thunderstorm chances ramp up Sunday and continue into mid week over
a good portion of west Texas and southeastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

There is a 40 percent chance of Spotter Activation this afternoon
and early evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 17, 2:43 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
343 PM CDT THU MAY 17 2018

TXZ075-172130-
Pecos TX-
343 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
430 PM CDT...

At 343 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Fort Stockton, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport and Firestone Test
Track.

This includes Interstate 10 between mile markers 236 and 269.

LAT...LON 3072 10335 3093 10335 3096 10273 3066 10271
TIME...MOT...LOC 2043Z 268DEG 22KT 3080 10308

10
Local storm report, May 17, 2:50 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
350 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             23 ESE CARLSBAD         32.28N 103.87W
05/17/2018  M0.88 INCH       Eddy               NM   PUBLIC

            WIPP SITE REPORT OF NICKEL SIZE HAIL FOR 5 MINUTES.

&&

CMR
Special weather statement, May 17, 2:58 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
258 PM MDT THU MAY 17 2018

NMZ033-172145-
Central Lea County NM-
258 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 345
PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Humble City, or 11 miles west of Hobbs, moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Humble City, Industrial Airpark and Knowles.

LAT...LON 3267 10336 3272 10345 3300 10324 3293 10307
      3274 10307
TIME...MOT...LOC 2057Z 231DEG 32KT 3274 10335

49
Special weather statement, May 17, 3:00 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT THU MAY 17 2018

TXZ060-061-172145-
Ector TX-Winkler TX-
400 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECTOR...SOUTHWESTERN
ANDREWS AND SOUTHEASTERN WINKLER COUNTIES UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Kermit, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goldsmith and Notrees.

This includes Interstate 20 between mile markers 97 and 100.

LAT...LON 3208 10252 3171 10260 3167 10288 3181 10302
      3209 10279
TIME...MOT...LOC 2100Z 228DEG 27KT 3180 10288

10
Local storm report, May 17, 3:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
417 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             32 ESE LOVING           32.11N 103.59W
05/17/2018  E0.25 INCH       Lea                NM   PUBLIC

            MILE MARKER 9 ON HWY 128

0328 PM     HAIL             13 ENE LOVING           32.36N 103.89W
05/17/2018  E1.00 INCH       Eddy               NM   PUBLIC

            MILE MARKER 9 ON HWY 128 AT 228 PM MDT

&&

CMR
Special weather statement, May 17, 3:28 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 PM CDT THU MAY 17 2018

TXZ075-172215-
Pecos TX-
428 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 515 PM
CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Fort Stockton, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

LAT...LON 3053 10302 3085 10298 3086 10235 3044 10236
TIME...MOT...LOC 2127Z 257DEG 34KT 3064 10287

10

The radar

The Midland/Odessa radar (KMAF), 136 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Loving

When
May 17, 3:40 PM CST to 3:45 PM CST
Where
Loving County, Mentone
Measured
1 in hail
Reported by
Social Media
Coordinates
31.700, -103.600

Hail, Terrell

When
May 17, 5:06 PM CST to 5:20 PM CST
Where
Terrell County, (P07)sanderson
Measured
1.75 in hail
Property damage
$500
Reported by
Law Enforcement
Coordinates
30.150, -102.400

A thunderstorm moved across Terrell County and produced golf ball sized hail in Sanderson. The Terrell County Sheriff's Department reported a few broken windows and several tree branches broken throughout Sanderson. The cost of damage is a very rough estimate.

Thunderstorm Wind, Scurry

When
May 17, 6:24 PM CST to 6:25 PM CST
Where
Scurry County, 7 mi NE of Dermott
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.922, -100.935

Thunderstorm Wind, Scurry

When
May 17, 7:09 PM CST to 7:10 PM CST
Where
Scurry County, 10 mi NE of Snyder
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.822, -100.778

Dime sized hail was also reported with this storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748851, 748852, 748853, 748854.